Live Support

International Overdose Awareness Day 2017

Today, August 31, marks International Overdose Awareness Day. The purpose of this day is to raise awareness and reduce the stigma of drug-related deaths. This day intends to acknowledge the pain and hardship felt by friends and family who have suffered the loss of a loved one due to a drug overdose.

International Overdose Awareness Day is a day that hopes to reduce the shame and guilt that is so often associated with addiction. The day aims to provide an opportunity for people to publicly mourn for loved ones without feeling guilt or shame.

International Overdose Awareness Day Focuses on:

  • Giving communities information about fatal and non-fatal overdoses
  • Sending a strong message to current and former drug users that they are valued
  • Providing essential information regarding resources available in their community
  • Raising a discussion about overdose prevention and drug policy
  • Preventing and reducing harm by supporting evidence-based policies and practices

The Shocking Reality

Drug overdoses are the number one cause of preventable death in America. Today is a day to spread awareness to others about the disease of addiction. Addiction does not discriminate. It affects everyone.

The United States is facing a major drug epidemic.

Facts & Stats:

  • The United States accounts for approximately one-quarter of the estimated number of drug-related deaths worldwide.
  • Overdose deaths continue to rise, and these overdoses are driven by opioid use.
  • Overdose deaths have more than tripled in the United States during the period of 1999-2015, from 16,849 to 52,404 annually.
  • A recent report by STAT states the opioid epidemic is predicted to get a lot worse before it gets any better if it gets better at all.
  • The third quarter of 2016, saw all drug overdose deaths peak at 19.9 cases for every 100,000 people, compared to the 16.7 in the same period last year.
  • Another report found that the number of drug overdoses involving opioids between 2008-2014 was likely underestimated by 24%.
  • Substances like fentanyl are close to 50 times stronger than heroin, and the increased presence of these opioid have significantly increased the number of opioid overdoses.

So what is an overdose exactly?

An overdose means taking too much of a drug or a combination of drugs for a body to tolerate.  Overdose symptoms vary depending on the drug abused. Opioids, benzos, and alcohol all cause overdoses. These drugs slow down the nervous system which includes breathing and heart rate. Too much of these substances can kill or cause permanent brain damage to the user.

Signs of a drug overdose on opioids include:

  • Shallow breathing or not breathing at all
  • Snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
  • Blue lips or fingertips
  • Floppy arms and legs
  • No response to stimulus
  • Disorientation
  • Unconsciousness.

If you think someone has overdosed, please seek help immediately. Not all overdoses happen quickly, and it can take hours for someone to die from an overdose depending on the severity. Naloxone, known by the brand name Narcan, is an overdose antidote that reverses an overdose from opioids.

Fight to Increase Access to Narcan

Narcan is now in the hands of first responders.  It can be found in schools and even over-the-counter depending on the area you reside. Please look into where you can purchase and receive training.

If you know someone who has overdosed, show your support on International Overdose Awareness Day. Now, more than ever is the time to share the truth about addiction. We need to end the stigma.

How to Get Involved

There are a variety of resources available on the International Overdose Awareness Day website. The website has an area where loved ones can write and grieve anyone they have lost. These tributes are where many share the impact drug use, and overdoses have had on their family and friends. There is also an overdose awareness app that shares information on what an overdose is, and the main overdose symptoms. Please see the website for more information and to look for events in your local area.

—-

How are you going to raise awareness of International Overdose Awareness Day? The impact of addiction continues to influence the lives around us. Let’s end the stigma. If you are struggling with substance abuse, do not wait for it to progress into an overdose. We can help you get back on track. Please call toll free today. Do not wait. 

 CALL NOW 1-888-922-5398

Pin It on Pinterest

%d bloggers like this: